Alert archive / New Mexico / High Wind Watches in 2008
High Wind Watch 33, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 20, 2008, 1:30 PM MDT for Eddy County, New Mexico. It took effect at May 21, 2008, 11:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 1:30 PM MDT (19:30 UTC)
- In effect from
- May 21, 2008, 11:00 AM MDT
- Expired
- May 21, 2008, 3:40 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4810 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 20, 11:05 AM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 20, 11:05 AM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT TUE MAY 20 2008
.AVIATION...
LIGHT WINDS IN PLACE ACRS TAF SITES AND EXPECTED TO PERSIST INTO
THE EVENING. WEAK FRONT HAS PUSHED INTO MAF AND WINDS WILL VARY SOME
OVER SHORT DISTANCES. OTHERWISE VFR CONDITIONS ALSO EXPECTED...
ALTHOUGH HAVE LOW PROBABILITY CONCERNS THAT ISOLD HIGH BASED LIGHT
SHOWERS/DRY TSTMS MAY GENERATE LOCAL GUSTY WINDS THRU PEAK SFC
HEATING.
&&
.PREV DISCUSSION... /ISSUED 623 AM CDT TUE MAY 20 2008/
AVIATION...
LIGHT WIND THIS MORNING WILL PICK UP OUT OF THE SOUTHEAST DURING
THE DAY WITH THE DEVELOPMENT OF A SURFACE TROUGH OVER NEW MEXICO...
BUT BECOME LIGHT AGAIN AFTER SUNSET. A FEW HIGH CLOUDS WILL ROLL
OVER TOP OF RIDGE BUT EXPECT MOSTLY CLEAR SKIES.
PREV DISCUSSION... /ISSUED 433 AM CDT TUE MAY 20 2008/
DISCUSSION...
TEMPERATURES THIS MORNING HAVE BEEN HELD UP IN A FEW LOCATIONS AS
WINDS HAVE REMAINED ELEVATED OVERNIGHT. 30 TO 60 DEGREE DEWPOINT
DEPRESSIONS WILL ALLOW FOR A SHARP DROP OFF IF WINDS DROP OFF AT
SUNRISE. MODELS STILL BRINGING WEAK COLD FRONT THROUGH THE TEXAS
PANHANDLE THIS MORNING BUT NOT EXPECTING MUCH EFFECT ACROSS THE
AREA EXCEPT FOR WINDS. SHOULD GET SOUTHEASTERLY SURFACE FLOW OVER
MUCH OVER THE AREA AS SURFACE HIGH SAGS SOUTHWARD INTO NORTH
CENTRAL TEXAS TODAY BUT THESE WINDS SHOULD BE RELATIVELY LIGHT.
UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TO CONTINUE ACROSS
MUCH OF THE AREA TODAY. HIGHS ARE EXPECTED TO BE WITHIN A DEGREE
OR TWO OF DAILY RECORDS AND A FEW MAY BE BROKEN. NAM IS CONTINUING
TO BREAK OUT PRECIP OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON. WHILE BEING THE
OUTLIER...FELT IT NECESSARY TO AT LEAST MENTION IT AS THE THREAT
FOR DRY LIGHTNING EXISTS. INCREASING SOUTH AND WESTERLY WINDS IN
THE FORECAST FOR WEDNESDAY AS SURFACE TROUGH DEVELOPS ACROSS THE
WESTERN TEXAS PANHANDLE DOWN THROUGH THE BIG BEND REGION. THIS
WILL LEAD TO WHAT IS EXPECTED TO BE THE HOTTEST DAY THIS WEEK WITH
TEMPERATURES APPROACHING 110 ACROSS THE RIO GRANDE AND PECOS
RIVERS AND NEAR OR ABOVE 100 FOR MUCH OF THE REST OF THE AREA.
FORECASTS THEN BECOMES A LITTLE MORE INTERESTING AS UPPER LEVEL
RIDGE OVER THE AREA THATS KEEPING THE AREA WARM THIS WEEK SHIFTS
EASTWARD. UPPER TROUGH WILL DIG SOUTHWARD INTO THE CALIFORNIA/ARIZONA
REGION BY THURSDAY AFTERNOON. INCREASING CLOUD COVER ALONG WITH
DECREASING THICKNESSES WILL HELP TO BRING HIGH TEMPERATURES MORE
IN LINE WITH NORMALS. AS WEAK SHORTWAVES ROTATE AROUND THIS FEATURE
AND OVER THE REGION...PRECIP CHANCES WILL BE ON THE RISE THROUGH
THE REGION. ATTM...GOING WITH POPS IN THE 20 TO 30 PERCENT RANGE
FOR SATURDAY AND SUNDAY. NOT LOOKING LIKE ANY ACTIVITY THAT
DEVELOPS WILL BE SEVERE AS INSTABILITY AND SHEAR SHOULD BE ON THE
WEAK SIDE BUT A FEW RELATIVELY STRONG THUNDERSTORMS ARE NOT OUT OF
THE QUESTION.
FIRE WEATHER...
AN UPPER RIDGE OVER THE AREA WILL RESULT IN A CONTINUATION OF HIGH
TEMPERATURES NEAR 100 DEGREES THROUGH WEDNESDAY. IN ADDITION THE
APPROACH OF AN UPPER TROUGH AND THE DEVELOPMENT OF A STRONG SURFACE
TROUGH WILL RESULT IN INCREASING 20FT WINDS WEDNESDAY. THEREFORE A
FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY FOR THE VAN HORN
AREA... GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS...
UPPER TRANS PECOS AND PERMIAN BASIN. INCREASING WINDS ALOFT AND
CONTINUED HOT AND DRY CONDITIONS WILL LIKELY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS DURING THE AFTERNOON AND EARLY EVENING WEDNESDAY.
POOR RH RECOVERY IS EXPECTED WEDNESDAY NIGHT ACROSS THE WEST WITH
VERY GOOD RH RECOVERY OVER THE EAST. FIRE WEATHER CONCERNS MAY
OCCUR AGAIN OVER MUCH OF THE REGION ON THURSDAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 8 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 9 PM CDT /8 PM
MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&Hazardous weather outlook, May 20, 12:25 PM MDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT TUE MAY 20 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 125 PM CDT TUE MAY 20 2008 /1225 PM MDT TUE MAY 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED DRY LIGHTNING WILL REMAIN POSSIBLE MAINLY IN AND AROUND THE MOUNTAINS THROUGH THIS EVENING. GUSTY WINDS TO 40 MPH AND ERRATIC WINDS WILL BE POSSIBLE NEAR HIGH BASED STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP WEDNESDAY AS UNSEASONALLY HIGH TEMPERATURES...SINGLE DIGIT HUMIDITIES...AND WINDS NEAR 25 MPH ACROSS THE PLAINS AND 40 MPH IN THE GUADALUPE MOUNTAINS COMBINE TO RESULT IN EXTREME FIRE DANGER. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL AREAS NORTH OF THE PECOS RIVER INCLUDING SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS FOR WEDNESDAY. HIGH WINDS ARE EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS WEDNESDAY WITH SOUTHWEST AND WEST WINDS INCREASING TO 35 TO 45 MPH WITH GUSTS TO 60 MPH. THIS PATTERN WILL CONTINUE INTO THURSDAY AS VERY DRY AIR REMAINS IN PLACE WITH THE HOT SPELL. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL AREAS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:18 PM MDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 38 hr |
| May 20, 1:18 PM MDT | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 11 more | 31 hr |
Nearby
High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.